Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 109, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 14, 2017, 12:31 PM CDT for Saint Charles County, Saint Louis County, City of Saint Louis, Missouri; Madison County, Illinois. It was in force for 29 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 12:31 PM CDT (17:31 UTC)
- Expired
- Jun 14, 2017, 1:00 PM CDT
- In force
- 29 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Madison County, IL, City of Saint Louis, MO, Saint Charles County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 38 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 12:35 PM CDT | TSTM WND DMG | 1 Nw Saint Ann, MO | ROOFING MATERIAL THROWN FROM NORTHWEST PLAZA INTO PARKING LOT. PHOTOGRAPH FROM FACEBOOK REPORT. |
| Jun 14, 12:35 PM CDT | TSTM WND DMG | 1 Wnw Saint Ann, MO | ROOFING MATERIAL THROWN FROM NORTHWEST PLAZA INTO PARKING LOT. PHOTOGRAPH FROM FACEBOOK REPORT. |
| Jun 14, 12:35 PM CDT | TSTM WND GST 62 | 1 Ssw Lambert Field, MO | |
| Jun 14, 12:35 PM CDT | TSTM WND GST 71 | 1 Ssw Lambert Field, MO | |
| Jun 14, 12:35 PM CDT | TSTM WND GST 71 | 1 Wnw Woodson Terrace, MO | |
| Jun 14, 12:37 PM CDT | TSTM WND GST 69 | 1 Ssw Hazelwood, MO | 69 MPH WIND GUST MEASURED AT BOEING FACILITY NEAR INTERSECTION OF JAMES S. MCDONNELL BLVD AND LINDBERGH BLVD. |
| Jun 14, 12:38 PM CDT | TSTM WND DMG | 1 Ssw Berkeley, MO | LARGE LIMBS DOWN, SOME ON POWER LINES CAUSING SPARKS AND ARCING. QUARTER-SIZE HAIL ALSO OBSERVED. WINDS ESTIMATED UP TO 70 MPH. |
| Jun 14, 12:38 PM CDT | TSTM WND GST 69 | 1 S Woodson Terrace, MO | A LARGE TREE WAS BLOWN OVER HITTING TWO HOUSES AND CAUSING MODERATE ROOF DAMAGE TO BOTH. |
| Jun 14, 12:38 PM CDT | TSTM WND GST 69 | Woodson Terrace, MO | A LARGE TREE WAS BLOWN OVER HITTING TWO HOUSES AND CAUSING MODERATE ROOF DAMAGE TO BOTH. |
| Jun 14, 12:45 PM CDT | TSTM WND GST 64 | 1 Ssw Hazelwood, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923
WUUS53 KLSX 141731
SVRLSX
ILC119-MOC183-189-510-141800-
/O.NEW.KLSX.SV.W.0109.170614T1731Z-170614T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1231 PM CDT WED JUN 14 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Madison County in southwestern Illinois...
Northeastern St. Louis City in east central Missouri...
Northeastern St. Charles County in east central Missouri...
Northeastern St. Louis County in east central Missouri...
* Until 100 PM CDT.
* At 1231 PM CDT, a severe thunderstorm was located over Hazelwood,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
St. Louis, Florissant, University City, Granite City, Maryland
Heights, Hazelwood, Ferguson, Godfrey, Creve Coeur, Overland,
Jennings, St. Ann, Bridgeton, Bellefontaine Neighbors, Berkeley,
Olivette, Black Jack, St. John, Dellwood and Normandy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9011 3866 9041 3886 9046 3895 9038
3892 9031 3892 9028 3893 9027 3887 9016
TIME...MOT...LOC 1731Z 261DEG 25KT 3879 9037
HAIL...<.75IN
WIND...60MPH
$$
Kanofsky1 follow-up statement
215
WWUS53 KLSX 141756
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1256 PM CDT WED JUN 14 2017
ILC119-MOC183-189-510-141805-
/O.EXP.KLSX.SV.W.0109.000000T0000Z-170614T1800Z/
Madison IL-St. Louis City MO-St. Charles MO-St. Louis MO-
1256 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS...NORTHEASTERN ST. CHARLES AND NORTHEASTERN ST.
LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND NORTHEASTERN ST. LOUIS
CITY WILL EXPIRE AT 100 PM CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Madison County in Illinois.
LAT...LON 3869 9011 3866 9041 3886 9046 3895 9038
3892 9031 3892 9028 3893 9027 3887 9016
TIME...MOT...LOC 1755Z 261DEG 25KT 3881 9017
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:06 AM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jun 14, 7:06 AM CDT, 5 hours 25 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 706 AM CDT Wed Jun 14 2017 .SHORT TERM... (Through Late Tonight) Issued at 351 AM CDT Wed Jun 14 2017 The forecast for today and tonight are vastly more complicated than those of the previous few nights. All indications are the recent stretch of dry weather will come to an end and this period will mark the beginning of an active stretch that will last into the weekend. A shortwave trof stretching from eastern ND thru NW IA into central KS, along with a southwesterly LLJ and reservoir of very unstable air was fueling several elongated clusters of showers and thunderstorms stretching from the upper MS Valley into the central Plains. The models are in relatively good agreement with the large scale features, with western ND upper low lifting north- northeast into southern Manitoba over the next 24 hours with the aforementioned short wave trof moving east-northeast thru the mid- upper MS today. As a result the mid-upper flow will become increasingly westerly bringing a modest increase in deep layer shear supportive of organized multicells, as well as transporting steeper mid level lapse rates into the area. All indications that very unstable conditions will develop again this afternoon in response to both diurnal heating of the warm moist air mass and advancement of the steeper lapse rates. What is less clear is the convective trends. While there is far from total agreement amongst the models which leads to uncertainty, there seems to be a growing signal suggesting there will be a big uptick in storms in northeast and east central MO and west central IL this afternoon. While there may be some WAA generated isolated-scattered activity beginning as early as this morning, the scenario that seems more plausible is that a remnant convective outflow boundary from currently activity in western IA/northwest MO will become the focus for new storms early this afternoon in northeast MO/west central IL. A multicell thunderstorm complex will then evolve and move southeast impacting east central MO and southwest IL during the late afternoon. The 00Z NAMNEST, NSSL 3km WRF and various runs of other CAMS supported this scenario. If this complex of storms does indeed evolve as discussed, then it would have a severe threat of predominately damaging winds and to a lesser extent large hail. Owing to more clouds, temperatures today should not be quite as hot as the previous few days, however highs in the lower 90s still looks quite reasonable for east central MO into southwest IL. Much of the forecast for tonight hinges on what happens today and thus there is a fair amount of uncertainty. At least some guidance suggests that storms may be ongoing from St. Louis east/southeast early this evening, and new storms will develop to the west on the outflow. This new activity would then impact central and eastern MO. Alternatively, another possibility is another complex of storms will evolve this evening across northeast MO ahead of the advancing cold front and move southeast along a similar path of the earlier day storms. Glass .LONG TERM... (Thursday through Tuesday) Issued at 351 AM CDT Wed Jun 14 2017 (Thursday - Sunday Night) Active weather pattern is expected to continue late this week into the beginning of the weekend with multiple rounds of thunderstorms across the Midwest. Mesoscale details this far out are highly uncertain, but it does appear there is at least the possibility of a MCS both Thursday and Friday nights, in addition to diurnal convection on Friday. A final round of showers and thunderstorms is expected Saturday evening through Sunday morning along/ahead of a strong synoptic cold front. Expectation is for most of Thursday to be dry as weak cold front or outflow boundary from overnight convection should yield slightly drier and more stable air across the area. While it will still be seasonably hot, the slightly drier air filtering into the St. Louis metro area should preclude the necessity of any heat headlines. Only have peak heat index values Thursday afternoon of around 95 degrees. For reference, Thursday would need to be the fourth day of 100+ heat index values to warrant a heat advisory headline. Highly uncertain forecast for Thursday night with respect to potential MCS. NAM/GFS both have a complex of thunderstorms rolling through much of the area from the northwest late Thursday night while ECMWF continues to basically have nothing within the mid- Mississippi Valley. Best guess is for thunderstorms to initiate across central or eastern Kansas where the higher instability will reside late Thursday afternoon. This area should track ESE and weaken as it heads into a less unstable environment coincident with weakening of the low-level jet and associated moisture convergence. Consequently, have highest PoPs across western sections of the forecast area for late Thursday night. Not expecting much of a severe threat with any thunderstorms late Thursday night due to fairly weak-moderate instability aloft and expectation for any MCS (assuming one actually forms) to weaken as it heads into the CWA. If a MCS is able to maintain its strength into western portions of the CWA, a wind threat could exist. Seasonably hot and humid weather on tap once again for Friday along with the chance for both leftover morning convection from a possible MCS the night before, along with diurnal storms during the afternoon/early evening hours. Surprisingly enough, all model guidance agrees with the genesis of a MCS across the mid-Missouri Valley Friday evening and tracking ESE across roughly the northern half of the area very late Friday night/first thing Saturday morning. This complex also would likely weaken as it heads through the CWA as low-level jet weakens and instability subsides late Friday night. This complex, like its predecessor could pose a threat for predominantly strong wind gusts if it can hold itself together long enough. Saturday should be much like Thursday with a mostly dry day behind possible morning storms associated with the previous night's MCS. Dewpoints should be at least a couple of degrees higher however, so have peak heat index readings in the 95-100F range Saturday afternoon. Very strong shortwave trough will quickly sweep through the Upper Midwest Saturday night with an attendant cold front moving through the CWA. This period likely will have the highest threat for severe weather as convection develops along/ahead of this frontal boundary. With the mid-latitude westerlies extending a bit further to the south, more favorable deep-layer shear will exist across the area. Highest threat for severe convection at this time appears to be along a southwest to northeast axis from central Missouri through northeast Missouri into west-central Illinois, mainly during the evening hours. Thunderstorms may be ongoing from the night before across southern portions of the area Sunday morning. Most of the area should have a dry and much cooler day behind the strong cold front. Highs are forecast to be in the low to mid 80s across the area, with dewpoints eventually dropping into the 50s by Sunday night areawide. (Monday - Tuesday) Early next week is expected to be dry and seasonably cool under northwest flow aloft. Expecting temperatures to be near to slightly below normal both day and night, which will feel like a nice change compared to the heat and humidity of this week for most folks. Gosselin && .AVIATION... (For the 12z TAFs through 12z Thursday Morning) Issued at 636 AM CDT Wed Jun 14 2017 The threat of showers and thunderstorms is much greater today than recent days, however there is a fair amount of uncertainty in the exact location of storms and timing of impacts at any of the terminals. The new TAFS reflect my best guess on potential impacts and timing. While there could be some showers or storms across eastern MO or western IL later this morning it appears there is a much higher probability this afternoon. Present thinking is scattered thunderstorms will develop from northeast MO into central MO by early this afternoon and move east-southeast increasing in coverage to a thunderstorm complex as the afternoon progresses. Given the uncertainties I was not agressive in the terminal impacts and primarily indicate the best window of shower and thunderstorm probabilities. If indeed this scenario evolves then much lower flight conditions and gusty winds would be possible. Another complex of showers and thunderstorms may impact parts of northeast/eastern MO and west central IL again tonight. Outside of any precipitation, VFR flight conditions will prevail. SPECIFICS FOR KSTL: The threat of showers and thunderstorms is much greater today than recent days, however there is a fair amount of uncertainty in the exact location of storms and timing of impacts. While there could be some showers or storms across eastern MO later this morning, it appears there is a much higher probability this afternoon. Present thinking is scattered thunderstorms will develop from northeast MO into central MO by early this afternoon and move east-southeast increasing in coverage to a thunderstorm complex which could impact KSTL in the 21-01z time frame. Given the uncertainties I was not agressive in the terminal impacts and primarily indicate the best window of shower and thunderstorm probabilities. If indeed this scenario evolves then lower flight conditions and gusty winds would be possible. Another complex of showers and thunderstorms may impact parts of eastern MO including KSTL during the overnight hours. Outside of any precipitation, VFR flight conditions will prevail. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 14, 4:15 AM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 415 AM CDT Wed Jun 14 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-150915- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 415 AM CDT Wed Jun 14 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible this afternoon through tonight across much of the area. Damaging winds and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated strong to severe thunderstorms are possible Thursday night as well as on Friday and Friday night across portions of the area. Damaging winds appear to be the primary threat. Scattered severe thunderstorms are possible Saturday afternoon and evening, mainly across portions of northeast Missouri and west- central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. Spotters are encouraged to report any type of severe weather to the National Weather Service. Gosselin
In the hours before
Special weather statement, Jun 14, 12:10 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service St Louis MO
1210 PM CDT WED JUN 14 2017
ILZ059-099-100-MOZ061-063>065-141800-
Madison IL-Macoupin IL-Jersey IL-St. Louis MO-St. Charles MO-
Jefferson MO-St. Louis City MO-
1210 PM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON...CENTRAL
MACOUPIN AND EASTERN JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS...
NORTHEASTERN ST. CHARLES...NORTHERN JEFFERSON AND ST. LOUIS COUNTIES
IN EAST CENTRAL MISSOURI AND ST. LOUIS CITY UNTIL 100 PM CDT...
At 1210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jerseyville to near Lonedell. Movement was
northeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
St. Louis, St. Charles, St. Peters, Florissant, Wildwood, University
City, Ballwin, Granite City, Alton, Kirkwood, Maryland Heights,
Hazelwood, Webster Groves, Ferguson, Arnold, Manchester, Godfrey,
Creve Coeur, Overland and Clayton.
This includes the following highways...
Interstate 44 in Missouri between exits 261 and 277.
Interstate 55 in Missouri between exits 190 and 191.
Interstate 70 in Missouri between exits 227 and 231.
This also includes Scott Joplin Historic Site, Route 66 State Park,
Castlewood State Park, Confluence State Park, First Missouri State
Capitol Historic Site, and Beaver Dam State Park.
LAT...LON 3866 9015 3866 9018 3862 9018 3852 9027
3843 9029 3840 9032 3829 9076 3846 9074
3913 9035 3951 8970 3947 8970
TIME...MOT...LOC 1710Z 235DEG 33KT 3909 9036 3834 9078
KanofskyThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 12:10 PM CDT | Special Weather Statement | LSX | Saint Louis, City of Saint Louis | 50 min |
| Jun 14, 12:35 PM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion | 40 min |
| Jun 14, 12:51 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 39 min |
| Jun 14, 2:35 PM CDT | Special Weather Statement | LSX | Marion | 40 min |
| Jun 14, 2:52 PM CDT | Special Weather Statement | LSX | Shelby | 38 min |
| Jun 14, 3:09 PM CDT | Special Weather Statement | LSX | Franklin, Saint Charles | 66 min |
| Jun 14, 3:11 PM CDT | Special Weather Statement | LSX | Marion | 64 min |
| Jun 14, 3:38 PM CDT | Special Weather Statement | LSX | Lewis | 52 min |
| Jun 14, 3:43 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 30 min |
| Jun 14, 4:48 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 42 min |
| Jun 14, 5:15 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Monroe, Shelby | 45 min |
| Jun 14, 5:59 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Monroe, Ralls, Shelby | 46 min |
| Jun 14, 6:28 PM CDT | Flash Flood Warning | LSX | Marion, Shelby | 6 hr |
| Jun 14, 6:41 PM CDT | Severe Thunderstorm Warning | LSX | Ralls | 49 min |
| Jun 14, 12:21 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 39 min |
| Jun 14, 1:12 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown | 63 min |
| Jun 14, 2:04 PM CDT | Severe Thunderstorm Warning | LSX | Brown | 41 min |
| Jun 14, 4:39 PM CDT | Special Weather Statement | LSX | Adams | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.